Low Dose-Olanzapine-Induced Neuroleptic Malignant Syndrome in Adolescent, and Literature Review

Keywords: Neuroleptic malignant syndrome, Olanzapine, Adolescent

Abstract

Neuroleptic malignant syndrome is a rare but potentially lethal condition associated with neuroleptic medications. It is characterized by high temperature, extrapyramidal symptoms, autonomic variability, and changes in consciousness. Although olanzapine is an atypical antipsychotic, which exhibits more affinity to serotonin receptors than to dopamine receptors, atypical antipsychotics (like olanzapine) can cause "typical and atypical" forms of neuroleptic malignant syndrome. Previous reports of neuroleptic malignant syndrome associated with olanzapine have described patients who had been previously treated with other antipsychotic medications, patients who had previous incidents of neuroleptic malignant syndrome caused by other neuroleptics, or patients treated with olanzapine and another neuroleptic. This article describes a case of neuroleptic malignant syndrome linked to olanzapine in a male adolescent, 17-year old, who had not previously been treated with antipsychotic medications. He presented in an agitated state, with acute onset of fever, catatonia for 15 days, and severe negativism, refusal to eat, mutism, and brief episodes of abrupt psychomotor agitation and aggression toward his family.

Author Biography

Sulhi A. Alfakeh, King Abdulaziz University

Department of Internal Medicine, Faculty of Medicine, Assistant Professor

Published
2018-12-31
How to Cite
Alfakeh, S. (2018). Low Dose-Olanzapine-Induced Neuroleptic Malignant Syndrome in Adolescent, and Literature Review. Journal of King Abdulaziz University - Medical Sciences, 25(2), 43-49. Retrieved from http://jkaumedsci.org.sa/index.php/jkaumedsci/article/view/705
Section
Case Reports